Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 343, NWS Tulsa, OK

July 13, 2009LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 13, 2009, 4:53 PM CDT for LeFlore County, Oklahoma. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2009, 4:53 PM CDT (21:53 UTC)
Expired
Jul 13, 2009, 5:15 PM CDT
In force
22 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 87 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 132153
SVRTSA
OKC079-132215-
/O.NEW.KTSA.SV.W.0343.090713T2153Z-090713T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 515 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH.
  THIS STORM WAS LOCATED NEAR OCTAVIA...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3451 9485 3465 9483 3462 9446 3451 9446
      3450 9446 3450 9471
TIME...MOT...LOC 2153Z 283DEG 7KT 3454 9468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:48 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 2:48 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
248 PM CDT MON JUL 13 2009

.DISCUSSION...
TRICKY FORECAST WITH HEAT INDEX VALUES ON WEDNESDAY RIGHT AT
THE VALUES NEEDED FOR A CONTINUANCE IF THE HEAT ADVISORY AND
EXCESSIVE HEAT WARNING. SINCE WEDNESDAY IS FOLLOWING A STRING
OF HOT WEATHER AND THE EFFECTS OF HOT WEATHER IS ACCUMULATIVE...
WILL EXTEND THE WARNING/ADVISORY THROUGH 7 PM WEDNESDAY.

WEAK SURFACE BOUNDARY AND NORTHWEST FLOW WILL AFFECT MOST OF THE
REGION MORE ON THURSDAY WITH ADDITIONAL CLOUDS AND THURSDAY WILL
AVERAGE TEMPERATURES 5 TO 7 DEGREES COOLER ACROSS THE AREA AND
SOME RAIN AREAS MAY SEE TEMPERATURES EVEN COOLER. TIMING OF ANY
RAIN IS PROBLEMATIC WITH EACH MODEL INDICATING A DIFFERENT PERIOD
AS BEING BETTER THAN OTHERS.

AMPLIFICATION OF WESTERN UPPER FLOW WILL CAUSE A COOLER TREND...
AROUND NORMAL FOR JULY...AND WITH A NORTHWEST FLOW...COULD SEE
SCATTERED SHOWERS AND THUNDERSTORMS ON OCCASION WITH THE USUAL
TIMING PROBLEMS WHICH WILL GO THROUGH THE WEEKEND. USED A BLEND
OF HPC...ECMWF...AND HPC GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80 102  79  99 /  30  10  10  20
FSM   76 102  76  99 /  20  10  10  10
MLC   77 101  76  99 /  10   0  10  10
BVO   75 100  74  97 /  30  10  10  30
FYV   73  98  73  97 /  40  10  10  20
BYV   72  96  74  96 /  40  20  10  20
MKO   75 101  74  98 /  20  10  10  20
MIO   76  98  77  94 /  40  10  10  20
F10   77 102  75  98 /  20  10  10  20
HHW   77 100  77 100 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...05
LONG TERM....15
Hazardous weather outlook, Jul 13, 12:57 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT MON JUL 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140600-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1257 PM CDT MON JUL 13 2009

...HEAT TO CONTINUE ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA... NORTHWEST AND WEST CENTRAL ARKANSAS .
ONSET...ONGOING.

DISCUSSION...
SUBTLE OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION MAY SERVE AS
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. DAMAGING
DOWNBURST WINDS WILL BE THE PRIMARY THREAT ACCOMPANYING ANY SEVERE
WEATHER THIS AFTERNOON. LOSS OF DAYTIME HEATING WILL LIKELY LIMIT
SEVERE POTENTIAL AFTER SUNSET...HOWEVER ELEVATED ACTIVITY MAY
REDEVELOP AND AFFECT THE SAME AREAS LATE TONIGHT AS THE LOW LEVEL
JET INCREASES.

EXCESSIVE HEAT WILL CONTINUE TO BE A FACTOR THIS AFTERNOON...ESPECIALLY
AREAS THAT REMAIN RAIN AND RELATIVELY DEBRIS CLOUD FREE. SEE THE
LATEST /OKCNPWTSA/ FOR THE LATEST DETAILS ON THE HEAT ADVISORY AND
HEAT WARNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE EXCESSIVE HEAT WARNINGS AND ADVISORIES WILL CONTINUE THROUGH
TUESDAY AFTERNOON... AND MAY NEED TO BE EXTENDED INTO WEDNESDAY AS
HIGH PRESSURE ALOFT WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS.
THE RIDGE OF OF HIGH PRESSURE WILL GRADUALLY SHIFT BACK TO THE
WEST AND BUILD NORTH OVER THE ROCKIES LATE THIS WEEK AND THIS
WEEKEND...THUS PUTTING THE REGION INTO NORTHWEST FLOW ALOFT. THIS
PATTERN WILL AID THE POTENTIAL FOR SURFACE COLD FRONTS TO MOVE
THROUGH THE AREA...ALONG WITH INCREASING THUNDERSTORM CHANCES
ALONG THE BOUNDARY. COOLER WEATHER IS EXPECTED LATE THIS WEEK AND
THE WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANS TO RESPOND TO THE EXCESSIVE HEAT SHOULD REMAIN IN PLACE AT
LEAST UNTIL MID WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:37 AM CDTSpecial Weather StatementTSAOttawa38 min
Jul 13, 2:48 AM CDTSevere Thunderstorm WarningTSAOttawa24 min
Jul 13, 5:42 AM CDTSpecial Weather StatementTSACraig, Ottawa63 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningTSALeFlore48 min
Jul 13, 6:10 PM CDTSpecial Weather StatementTSALeFlore65 min
Jul 13, 6:18 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
Jul 13, 6:35 PM CDTAreal Flood AdvisoryTSALeFlore115 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.